One of the side effects of intravenous drug use is cotton fever, a street term that refers to the onset of symptoms such as fever, muscle aches, and nausea after an injection of drugs. Often self-diagnosed, cotton fever may occur among those struggling with intravenous drug abuse and addiction, especially for those struggling with abuse of heroin and meth. It is a benign condition that usually resolves itself within 12 to 24 hours.

What Is Cotton Fever?

Cotton fever is a set of symptoms that can occur after injecting a drug that’s been filtered through cotton. While there are many dangerous side effects associated with drug injection—including the development of an abscess, transmission of infections, or overdose—not all side effects are fatal. It’s important to differentiate the condition known as cotton fever, as it is less hazardous than many of the other effects of drug injection.

The symptoms of cotton fever are well-known and easily recognized by those suffering from addiction. The condition happens so frequently that the term “cotton fever” was coined as a shorthand phrase.

As self-diagnosing patients presented at emergency departments, seemingly familiar with the symptom complex, the medical community took note of the condition. Today, cotton fever is widely recognized as an uncomfortable yet benign side effect of intravenous drug use.

When individuals become feverish within minutes of injection, it’s likely they are experiencing a bout of cotton fever. These symptoms may be regarded as harmless, as they’re not usually associated with long-term negative health risks.

 

Cotton Fever - Symptoms Of Sepsis

While cotton fever is considered nonfatal, its presentation can be similar to the symptoms of sepsis. Therefore, symptomatic individuals should always seek medical care, if only to rule out other potential illnesses.

What Causes Cotton Fever?

Contrary to popular belief, the fever is not caused by cotton itself, but by certain bacteria found in the cotton plant. Although the symptoms are unpleasant, risking cotton fever is a better alternative than not using any filtration. Choosing not to filter the substance at all would greatly increase the chance of developing a more dangerous infection.

 

Cotton Fever not caused by cotton plant

Medical professionals speculate the origin of cotton fever can be explained by the endotoxin theory, which suggests that the bacteria Enterobacter exists in the cotton plant and can result in a short-lived fever. Also, some individuals suffering from cotton fever may simply be hypersensitive to the naturally occurring components of cotton.

Many drugs that are used intravenously, including heroin, are heated and drawn into a syringe for injection. Once the drug has been heated, individuals may pull the substance through a piece of cotton for filtering. Individuals often use cotton balls as these makeshift filters, in order to clean out any potential impurities like dirt or bacteria.

If an individual’s drug supply is low, they may also try to further extract the drug from previously used cotton. Reusing cotton increases the risk of developing cotton fever symptoms, as frequent use can cause the cotton to break down and house further impurities.

Sharing cotton with other individuals who inject drugs increases the risk of developing cotton fever. Some individuals may boil cotton prior to use to reduce the risk of infection, but this does not eliminate the risk.

Signs And Symptoms Of Cotton Fever

The signs and symptoms of cotton fever can mimic other consequences of heroin use, including intoxication and withdrawal, so distinction is key.

Heroin intoxication creates a rush of pleasure, followed by a period of drowsiness or “nodding off,” whereas heroin withdrawal includes symptoms such as aches, nausea, and fever. Heroin overdose may begin similarly, but progresses into halted breathing and eventual lack of consciousness.

Conversely, cotton fever is characterized by the onset of fever shortly after injection. When someone’s body temperature spikes 10 to 20 minutes after an injection, they are likely experiencing cotton fever.

Additional symptoms of cotton fever may include:

 

  • abdominal pain
  • acute fever
  • chills
  • headache
  • heart palpitations
  • muscle aches
  • nausea
  • vomiting

 

Symptoms Of Cotton Fever - 20 mins after injection

The main difference between cotton fever symptoms and those associated with withdrawal or overdose is the swift onset of fever. Individuals experiencing aches, pains, and fever would not be feeling withdrawal effects 20 minutes after injection, which is the average onset of cotton fever symptoms.

The increase in temperature is the first symptom of cotton fever that individuals should be aware of. Many of the reported cases of cotton fever are nearly identical in the way they present, including manifestations, time to symptom onset, and resolution, rendering this condition easy to understand.

While cotton fever commonly occurs among populations who inject drugs, there have been few medical studies completed on the topic. Being educated on the process of cotton fever can not only help those suffering from addiction, but can serve to assist practitioners in providing a more personalized, compassionate approach to addiction healthcare.

Diagnosis And Treatment For Cotton Fever

Cotton fever does not always require medical care, although a hospital examination can be an accurate way to rule out a more dangerous condition. Since cotton fever is considered benign, individuals unaware of its signs and symptoms may mistake it for something more serious.

Individuals seeking emergency care for cotton fever may present with an elevated temperature, tachycardia (increased resting heart rate), and distressed breathing. Hospital staff can offer certain medications to treat fever and blood pressure, as well as provide supportive care through hydration and medical monitoring.

Some individuals may successfully treat cotton fever at home through the use of a fever-reducing medication; however, a medical exam helps to rule out other conditions associated with intravenous drug use, including sepsis and infective endocarditis. For individuals injecting drugs, it’s also important to complete testing for other illnesses found in populations who inject drugs, including hepatitis and HIV.

Although cotton fever usually resolves on its own within 12 to 24 hours, the bacteria which caused it can be linked to more serious infections and should be diligently monitored. Sometimes, individuals are hesitant to seek medical care due to possible expense, but there are clinics and community outreach centers that may provide these services at a reduced cost.

Because of the many risks of intravenous drug use, it’s critical to maintain access to healthcare.

Needle exchanges and other social service programs exist in most areas and may provide harm-reduction education and supplies in order to reduce the spread of infection, disease, and other syndromes associated with intravenous drug use.

If you or someone you love is suffering from cotton fever or drug abuse and addiction, contact us for more information on treatment options.


Sources

Infectious Diseases In Clinical Practice — The Other “Cotton Fever”

Journal of the American Board of Family Medicine — Cotton Fever: A Condition Self-Diagnosed by IV Drug Users

National Center for Biotechnology Information — Cotton Fever: Does The Patient Know Best?